Grapefruit juice?

Jeffris1
Jeffris1 Member Posts: 41

Anybody have a bad reaction to grapefruit juice after starting immunotherapy?

Comments

  • Manufred
    Manufred Member Posts: 241
    edited September 2018 #2
    No

    Never tried it - always heard that grapefruit juce can enhance the action of many medicines.

  • cubsfan9
    cubsfan9 Member Posts: 69 Member
    Grapefruit interactions

    Good Morning, Jeffris!

    Grapefruit juice interacts unfavorably with a number of medications.  I don't know about immunotherapy, but my husband is on Sutent and the doctors, as well as documentattion from the Pfizer cautioned against mixing the two.  As Manufred said, it can enhance the effect of some meds.  I would check with your doctor.

    For what it's worth, which may not be more than a penny, I recently read on another board that pomegranete and Seville oranges (used in some marmaldes) can cause similar reactions.

  • todd121
    todd121 Member Posts: 1,448
    edited September 2018 #4
    Grapefruit Juice

    It messes with an enzyme in the liver that is used for about 50% of drug metabolization. It can cause you to either metabolize the drug too slowly or too quickly depending on the drug (as I understand it). The enzyme is CYP3A4. You should check the drug(s) you are taking whether or not it's ok to drink grapefruit juice with the drug you're taking. Some other citrus also affects this enzyme.

    You should also be very careful about your antiacid usage with your drugs. Lowering stomach acid can change how you digest the pills you are taking. If you want to be careful talk to your pharmacist or doctor about these interactions. I've seen some suggestions on when to take antiacids relative to certain medications. You also have to consider the type of antiacid. They work in different ways.

    Todd